A+ CATEGORY SCIENTIFIC UNIT

PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Multiplicative subgroups of $\mathbb{Z}_p^*$ that are generalized arithmetic progressions

Volume 225 / 2026

Albert Cochrane Acta Arithmetica 225 (2026), 141-148 MSC: Primary 11B30; Secondary 11B13, 11B25 DOI: 10.4064/aa260224-30-9 Published online: 18 October 2026

Abstract

We prove that a multiplicative subgroup $A_k$ of $\mathbb {Z}_p^*$ is a generalized arithmetic progression if and only if $|A_k| = 2,\, 4,$ or $p-1$. Much of the argument builds upon recent work studying additive decompositions of subgroups, and we generalize a result of Hanson and Petridis to show that any additive $n$-decomposition of a subgroup must be a direct sum. We also show how this classification quickly follows from Kalmynin’s recent work resolving Sárközy’s conjecture for quadratic residues.

Authors

  • Albert CochraneDepartment of Mathematics
    Kansas State University
    Manhattan, KS 66506, USA
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image